Montana, 2014Flash Flood and Hail in Montana, July 3, 2014
July 3, 2014 · NWS TFX · 4 events in 2 counties and zones
The area remained beneath an unsettled southwest flow. Occasional disturbances fueled isolated to scattered thunderstorms at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The area remained beneath an unsettled southwest flow. Occasional disturbances fueled isolated to scattered thunderstorms at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 3, 1:47 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 3, 1:47 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT Thu Jul 3 2014
.DISCUSSION...
Thursday through Saturday...Potential for strong and severe
thunderstorms Thursday Afternoon remains on track as a weak
disturbance and associated jet streak moves across the area.
Soundings appear to show a dry lower layer of the atmosphere and
moisture mid and upper levels conducive to an enhanced wind
threat from storms...while the lapse rates are steep through the
dry layers...modest moist lapse rates above limit cape through
the best sections of the hail growth zone. Therefore the best
chance for severe threats will be due to damaging winds through
the evening hours. The best chance for convection generally
remains in area south of a line from Great Falls to
Havre...including Southwest Montana. Dry and relatively quiet
conditions are expected for Friday and Saturday with temperatures
climbing to near 90 in some locations. Convective based storms
will be possible but should be isolated to the mountains. Suk
Saturday night through Thursday...The forecast models during this
timeframe are in good agreement with the large scale features, but
there are some minor differences in the details. Have therefore
avoided going with major temperature swings (as the ECMWF model is
indicating) and have gone with more of a trend forecast at this
time. In the wake of a weak shortwave trough, the upper level high
pressure ridge will rebuild into the area, but its axis will remain
over the Pacific Northwest. This will put the area under a
west-northwesterly flow aloft through the period, which will cause
minor cooling across the area. However, high temperatures will
mostly remain in the 80s at most lower elevations with lows in the
mid to upper 50s. The warmest temperatures will be at the beginning
of the period. A weak disturbance will bring a slight chance of
showers/thunderstorms to the Canadian border area for Sunday into
Sunday night. As the flow aloft becomes more northwesterly, a series
of disturbances with associated weak moisture will move over the
state. Have therefore kept at least a slight chance of
showers/thunderstorms over most of the area through the remainder of
the period. Because this is a less unstable pattern than a more
southwesterly flow aloft, am not expecting the storms to become
strong/severe at this time.
Coulston
&&
.AVIATION...
UPDATED 1758Z.
Flow aloft shifts to southwest today as an upper level weather
disturbances lifts northeast across the region this afternoon and
evening. Scattered showers and thunderstorms will develop over the
higher terrain of SW MT early this afternoon and track northeast
across central MT this afternoon through early this evening. Cloud
bases will be relatively high with only very localized MVFR
ceilings under stronger thunderstorm cells. Main impact will be
gusty/erratic winds from thunderstorm downdrafts/outflow, which may
impact locations far from the actual parent thunderstorm. Otherwise,
VFR conditions will prevail through Friday morning with convection
diminishing by late this evening. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 90 60 90 / 40 10 20 10
CTB 56 86 58 83 / 20 10 10 10
HLN 60 91 62 91 / 40 20 20 10
BZN 54 90 56 92 / 40 10 10 10
WEY 43 81 45 83 / 50 20 10 10
DLN 53 87 55 87 / 30 10 10 10
HVR 60 92 59 91 / 40 10 10 10
LWT 57 88 58 88 / 70 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 3, 3:33 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT THU JUL 3 2014
MTZ015-052-053-055-032315-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
433 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...EXTREME
NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER
COUNTIES UNTIL 515 PM MDT...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF THREE FORKS TO 6 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
THREE FORKS AND TRIDENT...
WILLOW CREEK...
LOGAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4574 11238 4576 11233 4576 11225 4578 11228
4606 11193 4616 11121 4577 11145 4573 11191
TIME...MOT...LOC 2233Z 272DEG 29KT 4597 11174 4578 11209
UTTECHEvent by event
2 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Jefferson
- When
- July 3, 4:15 PM MST to 4:45 PM MST
- Where
- Jefferson County, 3.37 mi E of Whitehall to 3.5 mi ENE of Whitehall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.870, -112.030
Flash flooding from thunderstorms was reported where Interstate 90 crosses Highway 69.
Heavy Rain, Chouteau
- When
- July 3, 6:00 PM MST to 6:30 PM MST
- Where
- Chouteau County, 3.73 mi NNW of Floweree
- Reported by
- Trained Spotter
- Coordinates
- 47.780, -111.060
Heavy rain, measuring .60 inches in 25 minutes, and small hail were reported.
Hail, Chouteau
- When
- July 3, 6:20 PM MST
- Where
- Chouteau County, Floweree
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.730, -111.030
Hail measuring 1.00 inches (quarter sized) was reported with a lot of smaller hail. One half inch of rain fell in 30 minutes as well.
Hail, Chouteau
- When
- July 3, 7:45 PM MST
- Where
- Chouteau County, 5.53 mi N of Loma
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.010, -110.500
Large hail, measuring 1.5 inches (ping pong ball sized), was reported along with a lot of pea sized hail. Hail caused a couple cars to slid into a ditch off Highway 87.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535969, 535972, 535971, 535975.